Hail, Eastland
- When
- May 17, 1:16 PM CST
- Where
- Eastland County, 7.78 mi E of Tiffin
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.499, -98.516
Nickel hail fell near the intersection of Interstate 20 and Highway 16 east of Ranger.
A boundary extendeding from Breckenridge to Duncanville to Tyler served as a focus for thunderstorm development as temperatures rose to 90 degrees. Severe thunderstorms developed and produced up to ping pong size hail and several downbursts, mainly south of Interstate 20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A boundary extendeding from Breckenridge to Duncanville to Tyler served as a focus for thunderstorm development as temperatures rose to 90 degrees. Severe thunderstorms developed and produced up to ping pong size hail and several downbursts, mainly south of Interstate 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 17, 12:22 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 122 PM CDT MON MAY 17 2010 .AVIATION... BOUNDARY INITIATING ISOLD SHRA/TSRA ALONG I-20 CORRIDOR AND D/FW METRO ARPTS A GOOD 3 HRS SOONER THAN EXPECTED...POSSIBLY DUE STRONGER CONVERGENCE THAN EXPECTED BY 4 KM WRF/RUC12 MODELS. THUS...HAVE UPDATED FOR VCTS/CB BKN060 CIGS FOR D/FW ARPTS THROUGH 21Z/4PM...THEN WILL CONTINUE VCSH THROUGH EARLY EVENING...AS BOUNDARY SHOULD PUSH SWD TOWARD WACO WITH A LITTLE STORM OUTFLOW PUSH AS WELL. .../PREVIOUS AVIATION DISCUSSION/... W TX MCS MOVING SE ABOUT 30 KTS OR SO AND BEING INDUCED BY A WNW FLOW SHORTWAVE UPPER DISTURBANCE...WHILE A WEAK/DIFFUSE SFC BOUNDARY LINGERS FROM BETWEEN KBKD-KMKN...TO KXBP/KDTO...TO KGVT/KSLR OR JUST NORTH OF THE I-20 CORRIDOR AND METRO AIRPORTS...SO WEAK WNW WINDS TO BECOME NLY 7-10 KTS BY 21Z UNDER VFR CONDS. HEATING AND INSTABILITY OFF MCS CIRRUS/ANVIL BLOW OFF ALONG WITH CONVERGENCE ALONG WEAK BOUNDARY AND HEATING TO PRODUCE SOME WDLY SCT STORMS IN VCNTY OF D/FW METRO AIRPORTS BY 21Z AND WILL INTRODUCE CB FOR NOW AND CONTINUE TO MONITOR. WACO/ACT SHOULD BE A FEW HOURS LATER AND WELL SOUTH OF THE BOUNDARY...WITH ALL AIRPORTS SEEING INCREASING CIRRUS BY/AFTER 00Z/THIS EVENING. FUTURE AIRPORT WX WARNING MAY BE NEEDED AFTER 21Z AND HAVE TO WATCH FOR STORM OUTFLOW WINDS AND LIGHTNING AS THE MAIN THREATS. OTHERWISE...MAINLY A VFR NIGHT WITH OCCNL VFR CIGS AND A FEW SHOWERS...BUT WITH LIGHT E/NE WINDS AND HIGH LOW LEVEL MOISTURE CONTENT...SOME MVFR/BR MAY ENSUE AROUND 12Z TUES/DAYBREAK...WITH POSSIBLE LOWER CIGS AS WELL. FOR NOW...ONLY INDICATE CIGS AT WACO UNTIL BETTER CONFIDENCE CAN BE HAD. 05/ 05 && .UPDATE... QUICK UPDATE TO INCREASE POPS TO CHANCE ACROSS ALL OF NORTH TEXAS SOUTH OF A SULPHUR SPINGS...GRAHAM LINE. BOUNDARY LYING ACROSS THE AREA PROVIDING FOCUS FOR STORMS ALREADY. 84 && .PREV DISCUSSION... /ISSUED 407 AM CDT MON MAY 17 2010/ ISOLATED SHOWERS AND THUNDERSTORMS CONTINUED OVERNIGHT ACROSS THE WESTERN HALF OF NORTH TEXAS. A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN ACROSS THE REGION FOR THE NEXT SEVERAL DAYS. WITH A LACK OF STRONG MID TO UPPER LEVEL FORCING AND ONLY SOME WEAK SURFACE BOUNDARIES RESULTING FROM YESTERDAY/S AND OVERNIGHT STORMS....THE AREAL COVERAGE FOR SHOWERS AND THUNDERSTORMS WILL BE ISOLATED TO SCATTERED AT BEST THROUGH TUESDAY. AN UPPER LEVEL STORM SYSTEM WILL MOVE INTO NORTHERN CALIFORNIA TONIGHT AND MOVE EAST ACROSS THE INTERMOUNTAIN WEST TUESDAY NIGHT AND INTO THE CENTRAL PLAINS THURSDAY. THE BEST LIFT ASSOCIATED WITH THIS SYSTEM WILL BE TO OUR NORTH...BUT WE SHOULD SEE A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH THURSDAY NIGHT...WITH THE BEST CHANCES OF SEE RAIN ACROSS THE NORTHERN HALF OF NORTH TEXAS. DRY WEATHER IS THEN EXPECTED OR FRIDAY THROUGH THE WEEKEND. 58 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 65 83 66 88 71 / 20 30 10 20 30 WACO, TX 67 85 68 90 71 / 20 20 10 20 20 PARIS, TX 59 80 59 85 68 / 20 40 10 20 50 DENTON, TX 63 81 65 87 71 / 20 40 10 20 30 MCKINNEY, TX 62 80 63 87 70 / 20 40 10 20 40 DALLAS, TX 65 83 66 88 71 / 20 30 10 20 30 TERRELL, TX 65 83 65 87 70 / 20 30 10 20 30 CORSICANA, TX 65 85 67 88 70 / 20 20 10 10 20 TEMPLE, TX 67 85 68 90 70 / 20 20 10 10 10 MINERAL WELLS, TX 63 81 66 88 68 / 30 30 20 20 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 05/84
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1030 AM CDT MON MAY 17 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 1030 AM CDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF INTERSTATE 35 THIS AFTERNOON AND EVENING...WITH MORE ISOLATED COVERAGE FURTHER EAST. DAMAGING WIND TO 60 MPH...LARGE HAIL...AND FREQUENT CLOUD-TO- GROUND LIGHTING CAN BE EXPECTED WITH ANY STORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH THURSDAY NIGHT ACROSS NORTH TEXAS. THE MOST LIKELY DAY FOR SEVERE WEATHER WILL BE WEDNESDAY AND WEDNESDAY NIGHT WHEN AN UPPER LEVEL TROUGH PASSES THROUGH THE PLAINS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE NORTHWESTERN COUNTIES OF NORTH TEXAS AND DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. OTHERWISE...ISOLATED SEVERE STORMS ARE POSSIBLE ON TUESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY AND THIS EVENING... MOST LIKELY WEST OF INTERSTATE 35. 05/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
103 PM CDT MON MAY 17 2010
TXZ116-171830-
PALO PINTO TX-
103 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PALO PINTO COUNTY
AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF RANGER...MOVING SOUTHEAST
AT 5 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GORDON.
PENNY-SIZED HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAINFALL CAN BE
EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3274 9857 3274 9806 3261 9806 3251 9806
3252 9807 3252 9857 3265 9857
TIME...MOT...LOC 1802Z 299DEG 5KT 3263 9849
CAVANAUGHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
113 PM CDT MON MAY 17 2010
TXZ119-120-171845-
DALLAS TX-ROCKWALL TX-
113 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL DALLAS COUNTY
SOUTHERN ROCKWALL COUNTY
AT 113 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MESQUITE...MOVING EAST AT 10
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE HEATH...MESQUITE AND
SUNNYVALE.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3283 9632 3282 9651 3274 9652 3276 9672
3286 9670 3292 9631
TIME...MOT...LOC 1813Z 256DEG 7KT 3282 9652SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
211 PM CDT MON MAY 17 2010
TXZ120-121-171945-
ROCKWALL TX-KAUFMAN TX-
211 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
KAUFMAN COUNTY
ROCKWALL COUNTY
AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TERRELL...MOVING SOUTHEAST
AT 10 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COMBINE...COTTONWOOD...
CRANDALL...FATE...FORNEY...GRAYS PRAIRIE...HEATH...KAUFMAN...KEMP...
ROCKWALL...ROYSE CITY AND TERRELL.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3236 9645 3241 9644 3248 9650 3253 9650
3254 9652 3299 9651 3299 9630 3285 9629
3285 9608 3237 9607
TIME...MOT...LOC 1910Z 310DEG 11KT 3268 9635
CAVANAUGHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
215 PM CDT MON MAY 17 2010
TXZ134-171945-
ELLIS TX-
215 PM CDT MON MAY 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN ELLIS COUNTY
AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF ENNIS...MOVING SOUTHEAST AT 10
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALMA...ENNIS...FERRIS AND
PALMER.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3222 9661 3239 9676 3254 9668 3255 9654
3250 9650 3247 9650 3241 9643 3236 9645
3233 9640
TIME...MOT...LOC 1915Z 319DEG 8KT 3238 9661
85/NHThe Dyess AFB radar (KDYX), 69 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
10 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.
Nickel hail fell near the intersection of Interstate 20 and Highway 16 east of Ranger.
Quarter size hail fell 2 miles east of the city of Ranger.
Penny size hail fell between Ennis and Garrett.
Numerous penny to quarter size hail stones fell 4 miles north of Ennis. The largest hailstone was the size of a half-dollar.
Hail size increased to ping pong balls 4 miles north of the city of Ennis.
Quarter size hail fell at the intersection of Highway 180 and Farm-to-Market Road 919 west of the city of Palo Pinto.
Quarter to Golfball size hail fell in the city of Seagoville.
Power poles were bent over and 10 grain houses suffered damage in the city of Seagoville. Tree damage was also reported around the city.
Penny size hail fell at Ellison High School in the city of Killeen.
Four large trees were blown down off of Stagecoach Rd in the city of Killeen.
Several high water rescues were conducted at intersections in south Arlington due to heavy rainfall.
A large tree was uprooted by a thunderstorm wind gust in McGregor. Numerous power outages were also reported around the city.
A trained spotter measured a 62 mph wind gust at the intersection of Spring Valley Rd and Old Lorena Rd west of the city of Hewitt.
A building in the 500 block of Avenue D in downtown Moody sustained damage to its brick facade.
Four to five inch diameter limbs from a cedar tree were blown down in the city of Morgan's Point.
Numerous tree limbs were blown down across the city of Temple.
A trained spotter estimated a 60 mph wind gust in the city of Temple.
Numerous trees were blown down in the city of Calvert.
Several large trees were blown down by thunderstorm gusts in the city of Hearne. Power was also out for most of the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233665, 233666, 233667, 233668, 233669, 233670, 233671, 233672, 233673, 233689, 233674, 233675, 233676, 233677, 233678, 233679, 233680, 233681, 233682.